The contraceptive pill is one of the most popular methods of birth control in the Western world. The most common type is the combined pill, which contains a mix of oestrogen and progesterone, hormones which are involved in the regulation of periods and pubertal development. An alternative, the mini pill, only contains progesterone.
On a basic level, the way the combined pill works is that the hormones are used to suppress ovulation. The progesterone also stops the uterus lining from developing enough to support a fertilised egg – that’s why periods are often less heavy when using the combined pill.
Meanwhile, depression is a clinically recognised medical problem. It is considered normal to feel depressed after a traumatic event or difficult transition. However, it is recognised as a problem, if the feeling persists for many weeks, months or even years afterwards. It is thought that a reduction of the neurotransmitter serotonin (which causes feelings of happiness) is what causes the symptoms, but what actually decreases the serotonin is poorly understood.
In regards to connecting the two, there have already been pointers in the past towards the pill being linked to depression. One potential reason is that the hormones have the ability to alter the reactivity of cells in the brain, including those that use serotonin as a neurotransmitter. One study showed that adding progesterone to oestrogen-treated cells increased the activity of an enzyme that breaks down serotonin, reducing overall levels. Confusingly, progesterone alone had no effect, and oestrogen was shown to actually reduce the enzyme’s activity. The problem only occurred when both hormones were administered together. This study was based on cells taken from rats, however, so there may be some issues in translating effects across species, meaning it may not necessarily be relevant to humans.
Other studies have shown that progesterone by itself could be a contributing factor to depression. One study examined women that had been undergoing hormone therapy, a treatment for some types of cancer. When progesterone was added to the cocktail of drugs, many women experienced a decrease in overall mood, which is a key indicator of depression.
However, the University of Copenhagen recently released the results of an extensive investigation that suggested that there is a link between the contraceptive pill and depression, causing a media storm.
The study itself was both ambitious and impressive. It spanned eighteen years, investigated over one million women in Denmark, took into account multiple types of hormonal contraceptive (not just the combination pill), and even compensated for current trends in depression and diseases of the female reproductive system.
The results show that all but one of the contraceptives investigated gave a ‘statistically significant’ increase to antidepressant usage. So there is a correlation, but no proof of direct causation. It is possible that the hormones do indeed cause increased levels of the serotonin-destroying enzyme in humans, causing depression, but there is not currently enough evidence to confirm or disprove this.
The important thing is to note that statistics are at play here, and that no two people are exactly the same - not even identical twins! Brains are very complicated things and react differently to different things, even to a substance that they produce themselves – serotonin.
Similarly, it’s hard to draw conclusions from studies of depression when there are still sociological and geographical issues at play. The recent study took place Denmark, the fourth best country for gender-equality in 2014, according to the United Nations. Thus it may not be fully representative of other countries. Not perfect, but potentially a better testing ground than most other places.
All in all, it is difficult to say for sure whether or not using the combined pill causes depression. The evidence cannot be ignored, but, equally, there are so many different factors at play, such as emotional and relationship problems, that a completely unbiased study is all but impossible to produce. More evidence is needed to fully understand the effects of hormonal contraception on the brain. There is certainly no evidence to suggest that not taking the pill is a solution - but medical advice should definitely be sought if your mood starts to drop.